Document Detail


Generalized Myoclonus and Spasticity Induced by Lamotrigine Toxicity: A Case Report and Literature Review.
MedLine Citation:
PMID:  24614666     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
Lamotrigine (LTG) is a well-tolerated broad-spectrum antiepileptic drug, which is chemically unrelated to other existing antiepileptic medications. The drug has also some mood-stabilizing properties and, according to some studies, modest antidepressant effects. The exact mechanism of action is unknown, but some animal studies suggest the inhibition of neuronal glutamate release. Despite being relatively safe, LTG has been demonstrated to have proconvulsant effect especially in certain types of epilepsies like myoclonic status epilepticus. Myoclonic status epilepticus and its variations including generalized myoclonic status epilepticus, status myoclonus, and prolonged myoclonus describe a variety of clinical states, which have continuous, unremitting seizures lasting longer than 5 minutes. It is not a commonly reported treatment-emergent neurological complication, but the treatment is always a medical emergency. We report a case of a 46-year-old man who developed generalized myoclonus status epilepticus a few hours after suicidal ingestion of LTG. He remained hemodynamically stable throughout hospitalization and started to recover and achieved complete recovery 3 days later. This is the first reported case of this de novo complication induced by LTG toxicity. We proposed a subcortical mechanism for this complication induced by the toxic doses of LTG.
Authors:
Hussein A Algahtani; Ahmed A Aldarmahi; Mohammed W Al-Rabia; Waleed H Almalki; G Bryan Young
Related Documents :
24614666 - Generalized myoclonus and spasticity induced by lamotrigine toxicity: a case report and...
11716236 - Malignant pilomatrixoma with multiple local recurrences and distant metastases: a case ...
3822936 - Cutaneous malignant melanoma and bilateral retinoblastomas: a case report and review of...
8705196 - Castleman's disease in children: the experience of a children's hospital in africa.
25286746 - Oesophageal atresia with tracheo-oesophageal fistula in a preterm neonate in limbe, cam...
2512136 - Two possibly related cases of mycobacterium fortuitum peritonitis associated with conti...
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2014-3-7
Journal Detail:
Title:  Clinical neuropharmacology     Volume:  -     ISSN:  1537-162X     ISO Abbreviation:  Clin Neuropharmacol     Publication Date:  2014 Mar 
Date Detail:
Created Date:  2014-3-11     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  7607910     Medline TA:  Clin Neuropharmacol     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Flecainide-Induced Myoclonus.
Next Document:  Cannabis (Medical Marijuana) Treatment for Motor and Non-Motor Symptoms of Parkinson Disease: An Ope...